Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 2018, 12:27 PM CDT for 5 counties in South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 12:27 PM CDT (17:27 UTC)
- Expired
- Apr 13, 2018, 1:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hanson County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WUUS53 KFSD 131727
SVRFSD
SDC061-079-087-097-099-131815-
/O.NEW.KFSD.SV.W.0006.180413T1727Z-180413T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1227 PM CDT FRI APR 13 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lake County in east central South Dakota...
Northwestern Minnehaha County in southeastern South Dakota...
Southeastern Miner County in east central South Dakota...
McCook County in southeastern South Dakota...
Northeastern Hanson County in southeastern South Dakota...
* Until 115 PM CDT
* At 1226 PM CDT, severe thunderstorms were located along a line
extending from Fulton to near Emery to near Bridgewater, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Bridgewater, Spencer In McCook County and Farmer around 1235 PM
CDT.
Salem and Canova around 1250 PM CDT.
Howard and Montrose around 100 PM CDT.
Winfred and Orland around 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9747 4395 9714 4372 9700 4350 9759
4362 9769 4373 9786
TIME...MOT...LOC 1726Z 231DEG 37KT 4373 9780 4365 9766 4353 9758
HAIL...1.00IN
WIND...60MPH
$$
Hanko2 follow-up statements
394
WWUS53 KFSD 131747
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1247 PM CDT FRI APR 13 2018
SDC061-131757-
/O.CAN.KFSD.SV.W.0006.000000T0000Z-180413T1815Z/
Hanson SD-
1247 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4410 9747 4395 9714 4383 9707 4368 9735
4381 9753 4389 9768
TIME...MOT...LOC 1747Z 224DEG 37KT 4392 9759 4384 9745 4372 9737
$$
SDC079-087-097-099-131815-
/O.CON.KFSD.SV.W.0006.000000T0000Z-180413T1815Z/
Lake SD-Minnehaha SD-Miner SD-McCook SD-
1247 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHWESTERN LAKE...NORTHWESTERN MINNEHAHA...SOUTHEASTERN MINER
AND NORTHEASTERN MCCOOK COUNTIES...
At 1247 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Vilas to near Canova to Salem, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Howard around 100 PM CDT.
Winfred around 105 PM CDT.
Orland around 110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9747 4395 9714 4383 9707 4368 9735
4381 9753 4389 9768
TIME...MOT...LOC 1747Z 224DEG 37KT 4392 9759 4384 9745 4372 9737
HAIL...1.00IN
WIND...60MPH
$$
Hanko154
WWUS53 KFSD 131809
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
109 PM CDT FRI APR 13 2018
SDC079-087-097-099-131818-
/O.EXP.KFSD.SV.W.0006.000000T0000Z-180413T1815Z/
Lake SD-Minnehaha SD-Miner SD-McCook SD-
109 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
NORTHWESTERN MINNEHAHA...SOUTHEASTERN MINER AND NORTHEASTERN MCCOOK
COUNTIES WILL EXPIRE AT 115 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 4410 9747 4395 9714 4383 9707 4368 9735
4381 9753 4389 9768
TIME...MOT...LOC 1808Z 231DEG 37KT 4404 9739 4396 9725 4384 9717
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:11 PM CDT, 16 minutes earlier.
Area forecast discussion, Apr 13, 12:11 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1211 PM CDT Fri Apr 13 2018
.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018
So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!
As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.
Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.
While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.
As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.
.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018
Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.
For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1210 PM CDT Fri Apr 13 2018
MVFR to IFR conditions will be fairly persistent through the
afternoon with widespread IFR and occasional LIFR in heavy snow
and blowing snow tonight into Saturday night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
SDZ039-040-054>056-060>062-065>070.
Blizzard Warning until 4 PM CDT Saturday for SDZ038-050-052-053-
057>059-063-064.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.
MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
MNZ071-072-080-097-098.
Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
for MNZ081-089-090.
IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
013-014.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
020.
Winter Storm Watch from late tonight through Saturday evening
for IAZ021-022-031-032.
NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...08Hazardous weather outlook, Apr 13, 5:24 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Fri Apr 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 524 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move across the region Friday morning and afternoon. A strong storm or two with small hail and locally heavy rain is possible. A strong late winter storm will impact the area today through Saturday night, with moderate to heavy snow, and strong north winds in excess of 30 mph with gusts up to 55 mph. A blizzard warning is in effect for the area Friday afternoon into Saturday. The combination of snow and wind will create significant impacts including infrastructure and travel. Travel may be extremely difficult to impossible Friday night into Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy snow and blizzard conditions will continue across the areas through Saturday night. Travel may be extremely difficult to impossible Saturday through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports will be appreciated.
In the hours before
Local storm report, Apr 13, 8:05 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL 2 E WILMONT 43.76N 95.79W
04/13/2018 E0.75 INCH NOBLES MN TRAINED SPOTTER
0716 AM TSTM WND GST 1 WSW BEAVER CREEK 43.61N 96.38W
04/13/2018 M75 MPH ROCK MN DEPT OF HIGHWAYS
REPORTS OF NUMEROUS POWER POLES DOWN ALONG
I-90 NEAR MAGNOLIA EXIT.
&&Local storm report, Apr 13, 8:23 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 2 E WILMONT 43.76N 95.79W
04/13/2018 NOBLES MN TRAINED SPOTTER
DAMAGE TO MACHINE SHED. PIECE OF FARM
EQUIPMENT WAS PUSHED INTO POWER POLE.
&&Local storm report, Apr 13, 8:32 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM TSTM WND GST 1 N RUSHMORE 43.64N 95.79W
04/13/2018 M78 MPH NOBLES MN DEPT OF HIGHWAYS
MEASURED BY MNDOT RWIS.
&&Local storm report, Apr 13, 11:14 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM HAIL 1 SE MARTY 42.98N 98.41W
04/13/2018 E1.00 INCH CHARLES MIX SD TRAINED SPOTTER
HAIL CONTINUED FOR 10 MINUTES AFTER THIS
TIME.
&&Local storm report, Apr 13, 11:39 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HAIL 3 SW DELMONT 43.24N 98.21W
04/13/2018 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
&&Local storm report, Apr 13, 11:43 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HAIL 3 SW DELMONT 43.24N 98.21W
04/13/2018 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
1ST OF 2 QUARTER INCH HAIL EVENTS FOR THE
DAY.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 24 min |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Brookings | 36 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Brookings, Moody | 3 days |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Minnehaha | 59 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Union | 59 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Union | 3 days |
| Apr 13, 10:33 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 42 min |
| Apr 13, 10:56 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 49 min |
| Apr 13, 11:36 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 39 min |
| Apr 13, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 36 min |
| Apr 13, 1:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.